Oklahoma, 2018

Wildfire in Oklahoma, January 20 to 21, 2018

January 20 to 21, 2018 · NWS TSA · 2 events in 2 counties and zones

Unseasonably warm temperatures, strong gusty wind, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. Wildfires burned over 1400 acres in Latimer County, and over 300 acres in Pittsburg County on the 20th and 21st.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm temperatures, strong gusty wind, and drought-stricken, dormant vegetation promoted the rapid spread of several wildfires in eastern Oklahoma during late January. Wildfires burned over 1400 acres in Latimer County, and over 300 acres in Pittsburg County on the 20th and 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jan 20, 4:01 AM CST, 6 hours 59 minutes earlier.

Area forecast discussion, Jan 20, 4:01 AM CST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
401 AM CST Sat Jan 20 2018

.DISCUSSION...
Low clouds have overspread the area this morning, and some patchy
drizzle has developed across far southeast Oklahoma. The drizzle
will continue into the morning hours, so will add a mention across
parts of southeast Oklahoma. The HRRR suggests low clouds will
break up some by this afternoon, which will allow temperatures to
warm into the 60s. Confidence is relatively low however, so the
day shift will need to monitor cloud and temperature trends as the
day unfolds. Gusty south winds will keep fire weather concerns
around, but increasing low level moisture will limit the overall
fire threat today.

Another windy and warm day is on tap for Sunday as a strong storm
system moves into the central Plains. A dryline is expected to
reach near the western border of our forecast area by late
afternoon, but if it moves a bit more to the east, a greater fire
danger may develop in the far northwest part of our forecast area.
Showers and a few thunderstorms are expected to develop by late
Sunday afternoon and Sunday evening along and ahead of the
dryline and Pacific cold front which will overtake the dryline
Sunday evening. Instability will be limited, but a few strong to
severe wind gusts will be possible mainly from southeast Oklahoma
into western Arkansas.

Dry weather with above normal temperatures will prevail much of
next week following the passage of this storm system. Gusty west
winds Monday may result in that day seeing the greatest overall
fire danger, especially in places that do not see significant
rainfall Sunday. Another storm system will affect the area next
Friday night and Saturday bringing a chance of showers.

Stayed close to guidance temperatures the next couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   66  53  70  37 /  10  10  30  30
FSM   64  52  71  41 /  10  10  50  80
MLC   66  56  71  39 /  10  10  50  40
BVO   65  47  70  35 /  10  10  30  30
FYV   60  50  66  38 /  10  10  40  80
BYV   62  51  68  40 /  10  10  40  90
MKO   65  53  70  38 /  10  10  50  50
MIO   62  51  68  37 /  10  10  40  60
F10   66  54  71  38 /  10  10  40  30
HHW   66  55  71  41 /  10  10  70  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.

&&

SHORT TERM...10
LONG TERM....05

PLATE
Hazardous weather outlook, Jan 20, 5:00 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 AM CST Sat Jan 20 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211100-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 AM CST Sat Jan 20 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Mainly west of highway 75 in eastern Oklahoma.
	ONSET...Afternoon.

DISCUSSION...
South winds of around 15 mph with gusts approaching 25 mph will
create a limited fire danger this Afternoon across portions of
eastern Oklahoma as temperatures warm into the mid 60s.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential...High Wind Potential.
MONDAY...High Wind Potential.
TUESDAY through FRIDAY...No Hazards.

EXTENDED DISCUSSION...
South winds of 15 to 20 mph are expected on Sunday in advance of a cold front that
will move through the region Sunday night. Thunderstorms are also expected to
develop ahead of the cold front Sunday Afternoon and continue into the evening hours.
The greatest chances of thunderstorms will be across southeast Oklahoma into
northwest Arkansas. A few storms will have the potential to become strong to
marginally severe with strong gusty winds the main concern.

West to northwest winds of 15 to 20 mph are expected in the wake of the cold front
that moves through Sunday Night. These winds when combined with relative humidity
values around 35 percent will produce and elevated fire danger across portions of
Eastern Oklahoma.

Benign weather is expected for the remainder of the workweek as high pressure
prevails.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Latimer

When
January 20, 11:00 AM CST to January 21, 11:00 PM CST
Where
Latimer forecast zone
Reported by
Park/Forest Service
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Wildfire, Pittsburg

When
January 20, 11:00 AM CST to January 21, 11:00 PM CST
Where
Pittsburg forecast zone
Reported by
Park/Forest Service
Coordinates
34.924, -95.748 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736233, 736234.